Skip to main content

Poisson Stochastic Process and Basic Schauder and Sobolev Estimates in the Theory of Parabolic Equations


We show, among other things, how knowing Schauder or Sobolev-space estimates for the one-dimensional heat equation allows one to derive their multidimensional analogs for equations with coefficients depending only on the time variable with the same constants as in the case of the one-dimensional heat equation. The method is quite general and is based on using the Poisson stochastic process. It also applies to equations involving non-local operators. It looks like no other methods are available at this time and it is a very challenging problem to find a purely analytical approach to proving such results.

This is a preview of subscription content, access via your institution.


  1. Evans L.C.: Partial Differential Equations, Graduate Studies in Mathematics, Vol. 19. American Mathematical Society, Providence (1998)

    Google Scholar 

  2. Krylov N.V.: A parabolic Littlewood–Paley inequality with applications to parabolic equations. Topol. Methods Nonlinear Anal. J. Juliusz Schauder Center 4(2), 355–364 (1994)

    MathSciNet  MATH  Google Scholar 

  3. Krylov N.V.: On L p -theory of stochastic partial differential equations in the whole space. SIAM J. Math. Anal. 27(2), 313–340 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  4. Krylov N.V.: Introduction to the Theory of Random Processes. American Mathematical Society, Providence (2002)

    Book  MATH  Google Scholar 

  5. Krylov N.V.: On factorizations of smooth nonnegative matrix-values functions and on smooth functions with values in polyhedra. Appl. Math. Optim. 58(3), 373–392 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  6. Krylov N.V.: Lectures on Elliptic and Parabolic Equations in Sobolev Spaces. American Mathematical Society, Providence (2008)

    Book  MATH  Google Scholar 

  7. Krylov N.V., Priola E.: Elliptic and parabolic second-order PDEs with growing coefficients. Commun. PDEs 35(1), 1–22 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  8. Ladyzhenskaya, O.A., Solonnikov, V.A., Ural’tseva, N.N.: Linear and Quasi-Linear Parabolic Equations. Nauka, Moscow, 1967. (in Russian); English translation: American Mathematical Society, Providence, 1968

  9. Lieberman G.M.: Second Order Parabolic Differential Equations. World Scientific, River Edge (1996)

    Book  MATH  Google Scholar 

  10. Priola, E.: L p-parabolic regularity and non-degenerate Ornstein–Uhlenbeck type operators. Geometric Methods in PDEs, Springer INdAM Series, Vol. 13 (Eds. Citti G. et al.) Springer, Berlin, 121–139, 2015

  11. Protter, P.E.: Stochastic Integration and Differential Equations, 2nd edn, version 2.1. Corrected third printing, Stochastic Modelling and Applied Probability, Vol. 21. Springer, Berlin, 2005

  12. Sato K.I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge (1999)

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to N. V. Krylov.

Additional information

Communicated by A. Figalli

N. V. Krylov was partially supported by NSF Grant DMS-1160569 and by a grant from the Simons Foundation (#330456 to Nicolai Krylov). E. Priola was partially supported by the Italian PRIN Project 2010MXMAJR.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Krylov, N.V., Priola, E. Poisson Stochastic Process and Basic Schauder and Sobolev Estimates in the Theory of Parabolic Equations. Arch Rational Mech Anal 225, 1089–1126 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: